Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 130, NWS Las Vegas, NV

September 9, 2011Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 9, 2011, 1:16 PM MST for Mohave County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2011, 1:16 PM MST (20:16 UTC)
Expired
Sep 9, 2011, 1:45 PM MST
In force
29 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3990 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS55 KVEF 092016
SVRVEF
AZC015-092045-
/O.NEW.KVEF.SV.W.0130.110909T2016Z-110909T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
116 PM MST FRI SEP 9 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 145 PM MST.

* AT 113 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER NORTH CENTRAL 
  MOHAVE COUNTY...OR 39 MILES SOUTHEAST OF MESQUITE...AND WAS MOVING 
  SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTH CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3626 11342 3612 11364 3635 11381 3646 11364
TIME...MOT...LOC 2015Z 323DEG 7KT 3633 11366

$$

MORGAN
2 follow-up statements
192 
WWUS55 KVEF 092032
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
132 PM MST FRI SEP 9 2011

AZC015-092045-
/O.CON.KVEF.SV.W.0130.000000T0000Z-110909T2045Z/
MOHAVE AZ-
132 PM MST FRI SEP 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 126 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER NORTH CENTRAL MOHAVE 
COUNTY...OR 41 MILES SOUTHEAST OF MESQUITE...AND WAS MOVING SOUTHEAST
AT 10 MPH. RADAR INDICATED THAT STORM WAS LIKELY PRODUCING HIGH 
WINDS AT 130 PM...AND THIS WILL CONTINUE THROUGH 145 PM.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTH CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3626 11342 3612 11364 3635 11381 3646 11364
TIME...MOT...LOC 2030Z 323DEG 7KT 3631 11364

$$

MORGAN
063 
WWUS55 KVEF 092040
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
140 PM MST FRI SEP 9 2011

AZC015-092049-
/O.EXP.KVEF.SV.W.0130.000000T0000Z-110909T2045Z/
MOHAVE AZ-
140 PM MST FRI SEP 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 145 PM MST...

AT 139 PM MST...RADAR INDICATED THAT THE SEVERE THUNDERSTORM OVER 
RURAL NORTH CENTRAL MOHAVE COUNTY HAD WEAKENED. THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 145 PM.

LAT...LON 3626 11342 3612 11364 3635 11381 3646 11364
TIME...MOT...LOC 2039Z 323DEG 7KT 3630 11363

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 7:18 AM MST, 5 hours 58 minutes earlier.

Area forecast discussion, Sep 9, 7:18 AM MST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
718 AM PDT FRI SEP 9 2011

.SYNOPSIS...AN AREA OF LOW PRESSURE OVER THE AREA WILL GENERATE
ISOLATED TO SCATTERED THUNDERSTORMS TODAY WITH THE BEST CHANCE OF
STORMS OVER THE MOUNTAINS. THE MAIN THREAT WITH ANY STORMS TODAY
WILL BE VERY GUSTY WINDS. AS THE AREA OF LOW PRESSURE INTENSIFIES
NEAR THE CALIFORNIA COAST...AN INCREASE IN SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED OVER THE WEEKEND...WITH HEAVY RAIN AND HAIL ALSO
BECOMING THREATS.
&&

.UPDATE...TWEAKED FIRST PERIOD GRIDS TO REFLECT AREA OF FORCING
ALONG AND SOUTH OF INTERSTATE 40 WHICH WAS GENERATING SHOWERS AND A
FEW THUNDERSTORMS THIS MORNING. NO OTHER CHANGES AT THIS TIME.
&&

.PREV DISCUSSION...
245 AM PDT FRI SEP 9 2011

.SHORT TERM...THE UPPER LOW WHICH GENERATED A FEW THUNDERSTORMS AND
VIRGA BOMBS WITH GUSTY WINDS THURSDAY AFTERNOON AND EVENING WILL
REMAIN OVER THE AREA TODAY. THE MODELS ACTUALLY INDICATE TWO
DIFFERENT CIRCULATION CENTERS ASSOCIATED WITH THE LOW THIS
AFTERNOON...ONE OVER SOUTHERN UTAH AND ANOTHER OVER CENTRAL
CALIFORNIA. MOISTURE WILL STILL BE SOMEWHAT LIMITED/SHALLOW BUT THE
AIR MASS WILL BE SOMEWHAT UNSTABLE WITH THE RELATIVELY COOL AIR
ALOFT DUE TO THE LOW. THIS SHOULD BE SUFFICIENT TO GENERATE SHOWERS
AND THUNDERSTORMS TODAY WITH THE BEST CHANCES OVER THE MOUNTAINS AND
MOHAVE COUNTY. FORECAST SOUNDINGS CONTINUE TO INDICATE AN INVERTED V
PROFILE RESULTING IN STRONG GUST POTENTIAL WITH STORMS. THE WESTERN
PART OF THE LOW THEN BECOMES DOMINANT SATURDAY WITH THE CIRCULATION
BECOMING CENTERED NEAR POINT CONCEPTION CALIFORNIA. THIS WILL ALLOW
FOR AN INCREASE IN MOISTURE WITH UPPER DIFLUENCE SETTING UP AND A
JET ROUNDING THE BASE OF THE TROUGH HEADING FOR OUR AREA FROM THE
SOUTH. AS A RESULT...MOST OF THE FORECAST AREA WILL HAVE A GOOD
CHANCE OF THUNDERSTORMS...WITH THUNDERSTORMS LIKELY OVER THE SIERRA
AND CLARK COUNTY MOUNTAINS. THE LOWEST CHANCE OF THUNDERSTORMS WILL
BE OVER SOUTHERN SAN BERNARDINO COUNTY WHERE MODELS INDICATE A BIT
OF A DRY SLOT. THERE SHOULD BE ENOUGH DYNAMICS AND INSTABILITY TO
OVERCOME THE RELATIVE DRYNESS TO JUSTIFY THE MENTION OF AT LEAST A
SLIGHT CHANCE. ALTHOUGH MOISTURE DOES INCREASE SOME...THE LOWEST
LEVELS ARE STILL PROGGED TO BE RELATIVELY DRY WITH STILL SOME
INVERTED V PROFILES ON THE SOUNDINGS. SO THERE COULD STILL BE SOME
PRETTY GUSTY WINDS WITH STORMS IN ADDITION TO AN INCREASING THREAT
OF HEAVY RAIN. LITTLE CHANGE IS EXPECTED IN THE PATTERN SUNDAY SO
THERE WILL STILL BE A PRETTY DECENT CHANCE OF THUNDERSTORMS. ONE
THING TO BE WATCHING FOR IS A DRY SLOT WHICH THE GFS IS RATHER
BULLISH BRINGING UP THROUGH SAN BERNARDINO AND INYO COUNTIES.
TEMPERATURES WILL BE COOLING THROUGH THE SHORT TERM...WITH NEAR
NORMAL HIGH TEMPS TODAY...DROPPING A FEW DEGREES SATURDAY AND AGAIN
SUNDAY.

.LONG TERM...MONDAY THROUGH THURSDAY...THE FORECAST WEATHER PATTERN
DURING THE LONG TERM RESEMBLES A BACTRIAN CAMEL WITH ONE HUMP OF
HIGH PRESSURE TO THE WEST AND ANOTHER TO THE EAST. LOW PRESSURE SITS
IN BETWEEN AND WILL CONTINUE AN EXTENDED PERIOD OF UNSETTLED WEATHER
CONDITIONS. MODEL FORECASTS ARE NOT OVERLY MOIST NOR ARE THEY OVERLY
UNSTABLE ANY ONE DAY HOWEVER WITH THE LOW OVER OR IN THE VICINITY OF
THE FORECAST AREA...THERE WILL BE A DECENT CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY BUT WHERE THEY DEVELOP WILL DEPEND ON A
VARIETY OF FACTORS THAT SHOULD BECOME CLEARER AS THE TIME DRAWS
CLOSER. OTHERWISE...AT TIMES IT WILL BE BREEZY WITH VARYING AMOUNTS
OF CLOUD COVER AND TEMPERATURES NEAR OR SLIGHTLY BELOW SEASONAL
AVERAGES.

.AVIATION...FOR MCCARRAN...GENERALLY LIGHT AND VARIABLE WINDS UNDER
8KTS THROUGH THIS MORNING. SATELLITE IMAGERY INDICATES SCT-BKN SKY
CONDITIONS FROM NEAR KLAS AND SOUTH WITH CLEARING CONDITIONS TO THE
NORTH. CLOUDS WILL INCREASE TODAY AND THERE WILL BE A CHANCE OF
THUNDERSTORMS OVER AND NEAR THE LOCAL MOUNTAIN RANGES WITH A SMALL
CHANCE THAT ONE COULD DEVELOP OVER KLAS. IN GENERAL...WINDS ARE
EXPECTED TO BE OUT OF THE EAST UP TO 10KTS BUT COULD BECOME HIGHLY
VARIABLE DEPENDING ON WHERE SHOWERS AND THUNDERSTORMS DEVELOP AND
MOVE. AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED IN
THE VALLEY SATURDAY AND SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY WINDS ARE EXPECTED TO BE LIGHT AND VARIABLE
THROUGH THE MORNING HOURS WITH AREAS OF SCT-BKN CLOUDS AOA 10K FEET.
CLOUD COVER WILL INCREASE ACROSS MUCH OF THE AREA TODAY AS AN UPPER
LEVEL TROUGH DEVELOPS OVER THE REGION AND FORMS A LOW OVER
CALIFORNIA BY SATURDAY. THE WILL RESULT IN A CHANCE FOR SHOWERS AND
THUNDERSTORMS PRIMARILY OVER MOUNTAIN AREAS FRIDAY AFTERNOON WITH A
BETTER CHANCE OVER THE REST OF THE AREA THIS WEEKEND.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 9, 3:54 AM MST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
354 AM PDT FRI SEP 9 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-100700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
354 AM PDT FRI SEP 9 2011 /354 AM MST FRI SEP 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE OVER THE REGION WILL GENERATE ISOLATED TO
SCATTERED THUNDERSTORMS WITH THE BEST CHANCE OF STORMS OVER THE
HIGHER TERRAIN. THERE WILL BE A THREAT OF VERY GUSTY WINDS WITH
ANY STORMS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE MORE WIDESPREAD OVER THE WEEKEND AS THE AREA
OF LOW PRESSURE SETS UP NEAR THE CALIFORNIA COAST. THERE WILL BE
SOME INCREASE IN MOISTURE RESULTING IN A THREAT OF HEAVY RAIN WITH
STORMS BUT THE THREAT OF GUSTY WINDS WILL CONTINUE. THE LOW
PRESSURE SYSTEM WILL LINGER ACROSS THE REGION MONDAY THROUGH
THURSDAY WITH THUNDERSTORM CHANCES CONTINUING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.